MAUDE Adverse Event Report: ENCORE MEDICAL, L.P. CANCELLOUS BONE SCREW; SCREW, CANCELLOUS, 25MM

ENCORE MEDICAL, L.P. CANCELLOUS BONE SCREW; SCREW, CANCELLOUS, 25MM
Catalog Number 010-55-025
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/04/2016
Type of Reportable Event Serious Injury
Event or Problem Description
Primary surgery - due to the screw head breaking off while implanting the screw.It was discovered on (b)(6) 2016 that part of the screw remained in the patient.
 
Additional Manufacturer Narrative
The reason for this complaint was to report an implant failure during a primary hip surgery.The healthcare professional indicated there was a 10 minute delay in surgery and another suitable device was available for use.The surgery was completed as intended.The head of the screw was disposed of and will not be returned to djo surgical.The shaft of the screw was left in the patient's bone.A review of the device history records (dhrs) revealed no non-conforming material reports (ncmr's) associated with lot 006a1217.The dhr evidences that all critical dimensions and specifications were met when the product was released from djo surgical.A review of the product complaint report history shows there are four prior complaints against the part number 010-55-025 cancellous screw.None of these prior complaints involve a broken screw.This is the first complaint for the incident lot number.This investigation is limited in scope because the incident product was not returned to djo surgical and a definitive root cause cannot be determined.The root cause identified as the reason for the complaint was fracture of the bone screw during insertion.A bone screw can fracture during insertion if it is subjected to torsion or bending stresses in excess of the ultimate stress of the material.This can occur if the patient has particularly hard bone, the screw's trajectory causes it to impinge on another implant, or if the screw is in an awkward orientation and the surgeon is forced to drive it off-axis.The complaint stated that the screw shaft was left in the patient's bone.The bone screw is implantable grade material and the fracture surface does not expose any other material that would normally be fully encased.The screw shaft, by virtue of its threaded design and it's position behind the fmp cup, is not at risk of migrating out of position and causing harm.The surgeon elected to leave the screw shaft in place, and did not indicate any adverse outcomes or risks associated with this situation.Inventory containment is not required as there are no indications of a product or process issue affecting implant safety or effectiveness.

Brand Name
CANCELLOUS BONE SCREW
Common Device Name
SCREW, CANCELLOUS, 25MM
Manufacturer (Section D)
ENCORE MEDICAL, L.P.
9800 metric blvd.
austin TX 78758
MDR Report Key5826596
Report Number1644408-2016-00476
Device Sequence Number16310831
Product Code HWC
UDI-Device Identifier00888912069977
UDI-Public(01)00888912069977
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K931665
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/04/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/08/2022
Device Catalogue Number010-55-025
Device Lot Number006A1217
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/29/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/27/2016
Supplement Report FDA Received Date08/17/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age53 YR